Quantcast

Acne drug raises fat levels: researchers

August 21, 2006

WASHINGTON (Reuters) – A well-known acne drug may increase
cholesterol and other fat levels more than previously thought,
U.S. researchers said on Monday.

The drug isotretinoin, sold as Roche AG’s Accutane as well
as a generic, raised levels of triglyceride fats in about 44
percent of patients with previously normal levels, the
University of California San Francisco analysis found. Total
cholesterol levels were higher for 31 percent of patients.

Previously, clinical trials of Accutane showed higher
triglyceride levels in about 25 percent of patients receiving
the drug, while about 7 percent showed increased cholesterol
levels, according to the drug’s label.

Researchers reviewed medical records for 13,772 acne
patients in California who had been treated with isotretinoin
between 1995 and 2002. The median length of treatment was 21
weeks for the group, whose median age was 19.

“The incidence of abnormally high serum lipid levels during
isotretinoin treatment may be greater than previously
estimated,” they wrote in the August issue of the journal
Archives of Dermatology.

The higher fat levels were reversible once treatment
stopped, the researchers added — a fact already noted on the
drug’s label.

Too much fat in the blood can cause long-term problems and
may increase the risk of heart attacks and strokes.

Accutane and its generic counterparts already face scrutiny
for the risk of birth defects, with strict procedures in place
to help make sure women taking the drug are not pregnant.

Representatives of Roche said that prescribers have already
been asked to monitor fat levels before treatment and every
week or two during treatment.

Doctors should also “consider the risk/benefit for patients
for whom elevated lipid levels present a high risk,” Roche
spokesman Shelley Rosenstock said in a statement.


Source: reuters



comments powered by Disqus